Warfarin is a medication that, with few exceptions, is dosed to effect. When the INR does not respond as predicted, it is important to consider possible causes before the warfarin dose is adjusted.
Warfarin interferes with the cyclic process converting the oxidized form of vitamin K to the reduced KH2 form necessary for the production of vitamin K-dependent coagulation factors II, VII, IX, and X. Decreased formation of these coagulation factors produces the anticoagulant effect. Anti-coagulation can be offset with the addition of low doses of vitamin K1 (phytonadione), because conversion of vitamin K1 to vitamin KH2 is less sensitive to the effects of warfarin. Higher doses of vitamin K can render patients resistant to warfarin for a week or more, because vitamin K is stored in the liver and remains available for formation of coagulation factors. Green leafy vegetables are a well-known source of vitamin K, but significant amounts of vitamin K can be found in lesser known sources including liverwurst, soy milk, and some herbal products.
When evaluating possible causes of a sub therapeutic INR in warfarin patients, the first consideration should be patient compliance with respect to both medications and diet. Several medications, including barbiturates, carbamazepine, and rifampin, may increase warfarin requirements by as much as 100% or more because of enzyme induction. If drug interactions are identified, higher than usual warfarin doses will likely be required to maintain a therapeutic INR. Warfarin absorption could also be impaired as a result of interactions with medications, such as cholestyramine, that bind warfarin. In this event, simply altering the medication administration schedule may circumvent the problem. It is important to review any changes in the patent’s medication regimen, with a view toward preventing or minimizing drug interactions.
Patients should be evaluated for other potential causes of warfarin resistance. Reduced absorption of warfarin from the gastrointestinal tract, associated with conditions such as Crohn’s disease or short bowel syndrome, can lead to sub therapeutic INR values. In rare cases, a mutation in the gene encoding for vitamin K oxide reductase causes hereditary warfarin resistance. Long-term alcohol use is also associated with increased warfarin clearance.
For patients with sub therapeutic INRs, current guidelines suggest that weekly doses be increased in 5% to 20% increments, yet there is no accepted maximum dose for warfarin maintenance therapy. It is generally believed that doses between 2 and 10 mg daily will be adequate for most patients.While higher than average, 10 mg per day is not an extraordinarily high dose of warfarin, nor is it an uncomfortably high dose for individuals whose diets are high in vitamin K, such as vegetarians.
The need for 10 mg warfarin daily, however, presents an opportunity to reiterate to the patient the importance of maintaining a consistent diet with respect to vitamin K-containing foods. Although it is not generally productive to advise patients to completely avoid vitamin K-containing foods, it is important to stress moderation and adherence. Higher doses of warfarin can compensate for higher vitamin K-containing diets, but the potential for bleeding increases should the patient’s diet or absorption of warfarin change suddenly.
Finally, clinicians should consider the use of a parenteral anticoagulant such as heparin, low-molecular-weight heparin, or fondaparinux in patients with a sub therapeutic INR following increased vitamin K intake. Depending on the clinical situation, co-administration with a parenteral agent may be indicated until the INR value is restored to a therapeutic level.